High anion gap metabolic acidosis in adults is a severe metabolic disorder for which the primary organic acid usually is apparent by clinical history and standard laboratory testing. We report a case of recurrent high anion gap metabolic acidosis in a 48-year-old man who initially presented with anorexia and malaise. Physical examination was unrevealing. Arterial pH was 6.98, P co 2 was 5 mm Hg, and chemistry tests showed a bicarbonate level of 3 mEq/L (3 mmol/L), anion gap of 32 mEq/L (32 mmol/L), and a negative toxicology screen result, except for an acetaminophen (paracetamol) level of 7.5 mug/mL. Metabolic acidosis resolved with administration of intravenous fluids. Subsequently, he experienced 5 more episodes of high anion gap metabolic acidosis during an 8-month span. Methanol, ethylene glycol, acetone, ethanol, d -lactate, and hippuric acid screens were negative. Lactate levels were modestly elevated, and acetaminophen levels were elevated for 5 of 6 admissions. These episodes defied explanation until 3 urinary organic acid screens, obtained on separate admissions, showed striking elevations of 5-oxoproline levels. Inborn errors of metabolism in the gamma-glutamyl cycle causing recurrent 5-oxoprolinuria and high anion gap metabolic acidosis are rare, but well described in children. Recently, there have been several reports of apparent acquired 5-oxoprolinuria and high anion gap metabolic acidosis in adults in association with acetaminophen use. Acetaminophen may, in susceptible individuals, disrupt regulation of the gamma-glutamyl cycle and result in excessive 5-oxoproline production. Suspicion for 5-oxoproline-associated high anion gap metabolic acidosis should be entertained when the cause of high anion gap metabolic acidosis remains poorly defined, the anion gap cannot be explained reasonably by measured organic acids, and there is concomitant acetaminophen use.